Jump to content

IM injection gone subcutaneous?

Medications   (6,811 Views 33 Comments)
by Psychrn6685 Psychrn6685 (New Member) New Member

963 Visitors; 22 Posts

advertisement

Hello everyone

I appreciate in advance for the support as I'm truly upset. I give haldol dec injections monthly and most of my guys are pretty skinny- that being said, I have one that's not! He's close to 200. Well... we had no 2 inch needles available so I used a 1.5 21 g because haldol is pretty thick.... well fast forward 3 weeks he's starting to have some delusions and auditory hallucinations which I feel like is my fault because I just don't think I put the medication into his muscle fully-- a part of it must have ended up subq!

Im terrified. I feel so scared that when they do a blood level it'll appear low and they'll know I did a terrible job at the injection.

can someone please guide me on this? I know the entire z track method etc. I guess im just scared I'll get in trouble and need some positive words....

thank you :(

Share this post


Link to post
Share on other sites

Double-Helix has 6 years experience and works as a Nurse, Children's Hospital.

1 Article; 41,068 Visitors; 3,375 Posts

1.5 inch needle is the longest recommended length even for larger adults. To say whether it was adequate in this case without seeing this patient's body habitus is impossible. but if he's only about 200lbs, you certainly can't worry about someone questioning your practice for using a 1.5inch needle in this case.

Share this post


Link to post
Share on other sites

963 Visitors; 22 Posts

:( thank you so much. I'm so terrified I'll be blamed. I gave it dorsoglut although I know it's not recommended -- since we're using haldol most often that's where we give it since it's so irritating. I know the last blood draw in October showed that he was on the low end....now I'm terrified it'll come back low again and I'll be blamed for his admission due to decompensation. Thank you so much for your help.... I just need to keep my anxiety under control. Sometimes these things make me want to crawl under a rock and never work as a nurse :(

Share this post


Link to post
Share on other sites

2 Followers; 46,245 Visitors; 8,863 Posts

:( thank you so much. I'm so terrified I'll be blamed. I gave it dorsoglut although I know it's not recommended -- since we're using haldol most often that's where we give it since it's so irritating. I know the last blood draw in October showed that he was on the low end....now I'm terrified it'll come back low again and I'll be blamed for his admission due to decompensation. Thank you so much for your help.... I just need to keep my anxiety under control. Sometimes these things make me want to crawl under a rock and never work as a nurse :(

On a side note for your own knowledge do some research on the neurotoxicity of Haldol vs neuroprotective features of SGAs. Broke my heart to accept that my beloved Haldol could be partly responsible for the brain damage that affects so many with chronic psychotic disorders but that is the current wisdom.

Share this post


Link to post
Share on other sites

963 Visitors; 22 Posts

Thanks for this! I'll definitely take a look. A lot of my guys are now on invega but haldol works so great for so many. Thanks

Share this post


Link to post
Share on other sites

2 Followers; 46,245 Visitors; 8,863 Posts

Thanks for this! I'll definitely take a look. A lot of my guys are now on invega but haldol works so great for so many. Thanks

Yes and there is definitely a consideration when someone has been on a medication with positive effects long term. I'm almost never in favor of trialing a change in these cases however if providers are continuing to prescribe typicals as the first line of care they really need to update their knowledge. If Invega works it has some excellent LAI options. Also look into the data supporting early treatment with LAI in an effort to avoid the brain damage that can happen with every subsequent relapse.

Share this post


Link to post
Share on other sites
advertisement

mrsboots87 has 3 years experience and works as a RN.

16,495 Visitors; 1,761 Posts

I'm more wondering who taught you to use a 2 inch needle in a 200lb person. 200lb isn't all that large unless the patient was like 5 feet tall. But with the risk associated with hitting a nerve branch by giving dorsogluteal injections, a 2 inch needle should be a definite no go for injection in that area.

Maybe try using the ventrogluteal site that is suggested in place of the dorsogluteal site. It's a large muscle area and easy to do right. And either way, their pants are coming down so you may as well just inject in the safer spot.

Mad far as the injection not being deep enough in the muscle, without seeing the patient, we can't guarantee exactly how deep that needle went, but again, at 200lb I would venture to guess that the injection went in the muscle.

Share this post


Link to post
Share on other sites

963 Visitors; 22 Posts

Thanks for the response. Well I've never actually even used a 2. I've always used a 1.5 but after all my anxiety set in- naturally I started looking at all kinds of articles and BMI needle ratios... you know everything that would give me a panic attack I read! So here I am convincing myself I messed up when I don't even know if I did. I suppose the reason I'm nervous is he never has sx-- well he's usually delusional but apparently it's just gotten worse so now, naturally, I feel like it's my fault. This whole thing comes down to the fact that he's completely paranoid and for some odd reason-- not odd for him- his delusional thinking led him to believe he would die if I gave it to him while he's lying on his side! So I gave it in the UOQ to just get him to calm down and not react and just accept the injection. I struggle with this guy every month. The entire thing is exhausting- emotionally for me. Just fearing that I will not give it correctly leading to his decompensation. I apologize for the long response. My anxiety is just ridiculous

Share this post


Link to post
Share on other sites

KatieMI has 6 years experience as a BSN, MSN, RN and works as a Internal Medicine.

1 Article; 40,849 Visitors; 2,321 Posts

Relax. The standard 1.5 inch needle goes into muscle in pretty much two cases: either cachectic or a bodybuilder. The norm thickness of fat on ventrogluteal place is at least 2 inches, and usually it is WAY more :)

Whatever they told you in school, that's the fact from applied anatomy: 90%+ of IM injections go into metabolically active, constantly moving "deep fat", which is different from "superficial" one. So do not worry, it's OK.

Share this post


Link to post
Share on other sites

963 Visitors; 22 Posts

Hello there :)

Thank you but I feel like an idiot.... 😫 I'm not sure if I'm understanding you correctly. I'm worried because the guy I was injecting was probably a little under 200.. no where near a body builder... he's overweight. I'm terrified it didn't go into muscle :(

Share this post


Link to post
Share on other sites

KatieMI has 6 years experience as a BSN, MSN, RN and works as a Internal Medicine.

1 Article; 40,849 Visitors; 2,321 Posts

Hello there :)

Thank you but I feel like an idiot.... ������ I'm not sure if I'm understanding you correctly. I'm worried because the guy I was injecting was probably a little under 200.. no where near a body builder... he's overweight. I'm terrified it didn't go into muscle :(

1). It sure did not went into muscle. It went into fat.

2). It is 100% OK.

3). We all feel like idiots from time to time. It's fine, too.

Now, breathe and try to relax. It was supposed to be this way. You are not going to lose your license over it, and you don't have to change your practice.

Share this post


Link to post
Share on other sites

sallyrnrrt works as a RN & RRT.

1 Follower; 26,403 Visitors; 2,387 Posts

Calm down, if you used 2 in needle, on 200# patient you brobably gave IM, not sub cutaneous....

patient response to to chronic given meds, vary as related to tolerance, and vasodilation of mental health issues...

you ou probably gave a therapeutic injection, your patient may or may not have had the some what predictable reaction.... Not all therapeutic endeavors are cut in stone predictable..

best wishes.

Share this post


Link to post
Share on other sites
×